The Limited Times

Now you can see non-English news...

Corona: Paul Ehrlich Institute reports on possible vaccination complications

2021-06-12T09:24:00.697Z

What side effects occurred after corona vaccinations in Germany? The responsible institute publishes new data in its safety report. An overview.



Enlarge image

Corona vaccination (archive picture)

Photo: Matthias Bein / picture alliance / dpa

The Paul Ehrlich Institute (PEI) has presented a new safety report in which it provides information about possible side effects and complications after corona vaccinations.

In addition to the already known, very rare but serious side effect of TTS - thrombosis in connection with platelet deficiency - the institute also reports on the possible connection between vaccinations and myocarditis, medically myocarditis.

Heart muscle inflammation: so far no clear picture

Reports of myocarditis cases first came from Israel.

A committee of the Israeli Ministry of Health believes a connection between the corona vaccination, especially the second dose, and myocarditis is likely.

In Israel, the vaccine from Biontech / Pfizer, Comirnaty, was mainly used.

Young men in particular were affected.

The PEI has now announced that there has not yet been a clear picture of the possible connection in Germany.

So far, 92 cases have been reported to the institute in which recently vaccinated people fell ill with myocarditis and / or pericarditis, an inflammation of the pericardium.

The majority of the reports refer to vaccinations with Comirnaty, the vaccine from Biontech / Pfizer.

Similar to Israel, men between the ages of 16 and 29 are particularly affected.

In relation to all age groups, the PEI sees no risk signal when it relates the number of reported cases to the number of corresponding diseases that would be expected even without vaccination.

Nonetheless, it is noticeable about the mRNA vaccines from Moderna and Biontech / Pfizer "that mainly younger people are affected, who, however, presumably do not make up the largest percentage of vaccinated groups due to the vaccination prioritization."

There is a lack of data to calculate "whether the number of reported cases of (peri) myocarditis in younger age groups is higher than would be statistically random in their age group".

The PEI and its EU sister authorities want to continue to investigate reports, it said.

According to the PEI, many heart muscle inflammations are symptomless or with unspecific symptoms.

However, myocarditis can also trigger life-threatening cardiac arrhythmias or lead to cardiac insufficiency.

Viral infections are one of the possible triggers of myocarditis.

Thrombosis: First reported case after a second vaccination

The PEI also reports on the TTS syndrome - thrombosis in combination with thrombocytopenia (blood platelet deficiency) after vaccination with a vector vaccine.

These are Vaxzevria from AstraZeneca and the vaccine from Johnson & Johnson.

A total of 106 cases were known in Germany by May 31.

At the time of the evaluation, the PEI was aware of 21 fatal courses; 13 women and eight men had died.

The thromboses are often found in unusual places, such as cerebral veins.

According to the PEI, 1.24 cases of TTS have been reported for every 100,000 primary vaccinations of Vaxzevria.

The institute assumes that there is an unreported number.

For the first time, a case has now been reported after a second vaccination with Vaxzevria.

A 40-year-old man who developed a cerebral vein thrombosis was affected.

Up to this point in time, around 740,000 second doses of the AstrasZeneca vaccine had been administered in Germany.

So far, according to the PEI, “no specific risk factors for the development of TTS have been identified”.

The Standing Vaccination Commission recommends the vector vaccines from AstraZeneca and Johnson & Johnson for people aged 60 and over, "because in this age group, due to the increasing mortality of Covid-19 disease, the risk-benefit assessment is clearly in favor of vaccination."

Younger people can, however, be vaccinated with the means if they wish.

Guillain-Barré syndrome: It is investigated whether there is a risk signal

The current PEI safety report mentions myocarditis and TTS as well as Guillain-Barré syndrome.

In this disease, nerves are damaged by an excessive autoimmune reaction, which is why they can no longer transmit stimuli.

This can lead to paralysis, which in most cases, but not all, is temporary.

After vaccination with AstraZeneca, more cases of this syndrome were reported "than was randomly expected based on the number of people vaccinated," reports the PEI.

"Whether it could be a new risk signal is being investigated further by the Paul Ehrlich Institute." According to the report, there were a total of 26 cases by the end of May.

At the time of the report, around 50.5 million vaccine doses had been administered in Germany, including almost 37 million doses of Biontech.

Experts assume that the ongoing vaccination campaign has a relevant part in the fact that the number of corona infections has been falling continuously for some time - and accordingly also the number of sick people who have to be treated in hospital or die in connection with Covid-19 .

wbr / dpa

Source: spiegel

All tech articles on 2021-06-12

You may like

Trends 24h

Latest

© Communities 2019 - Privacy